Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 May 12, 2016 07:54:21

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 4226
Profile  

On ATD two years-plus?

@scanders - If you are very sensitive to changes in meds (which I was), you might talk to your doc about skipping doses a couple of days a week before finally going cold turkey. Also, checking antibody levels (TSI, TRAb) is helpful prior to withdrawing the meds, as high antibody levels increase the risk of a relapse.

Wishing you all the best!


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

#2 May 12, 2016 08:27:07

bigad
From: Philadelphia
Registered: 2013-05-21
Posts: 40
Profile  

On ATD two years-plus?

Great advice Kimberly. I'm also sensitive to change in meds. I'm taking 2.5 mgs of mmi daily and June will be 3 years for me. Last year, my doctor wanted me to attempt taking 2.5 every other day and I could tell the difference and went back to daily.

Currently, all of my levels are mid range and I feel fine…I could probably try to reduce again, but don't want to rock the boat just yet. I recently checked the TSI, which was much improved since 3 years ago (when I was first diagnosed), but it's still slightly out of range on the high side.

@scanders- I agree with Kimberly- if your TSI is in range, that'll be a good indicator if you're ready to completely come off of meds. If your doctor won't run a TSI, PrivateMD now offers the test.

Offline

#3 May 12, 2016 17:34:54

scanders
Registered: 2014-01-25
Posts: 108
Profile  

On ATD two years-plus?

Thanks for the advice! I've been down to 3 days/week for the last month, and that was after skipping several days (per endo recommendation) when last labs were at the bottom of the range. I was wondering about checking TRab. I haven't gotten an answer on that, but she also doesn't think there's really a lower dose to go to prior to stopping, especially since the labs stayed so low.

I think the tricky part for me is that while I'm really, really good at noticing symptoms when levels are getting low, I don't feel all that bad when levels get a little high, so that's where I tend to miss changes. But, I also know that bringing levels down has never been an issue–it's getting them to rise back up after going low that's been challenging.

Rationally, I know that having had severe TED may increase the odds of relapse. To balance that, being on the ATD as long as I have may increase the odds of going into remission. And I could just as likely become hypothyroid. Only time will tell. (Unless someone has a working crystal ball? )

Offline

#4 May 20, 2016 11:01:38

flora
Registered: 2013-03-28
Posts: 133
Profile  

On ATD two years-plus?

Hi ATD friends,

As an update, I visited my doctor today to discuss recent lab results, and it appears that I do have thyroid function left, and I remain “drug free”. TSH values have come down since I went off methimazole, although not quite to the level that we are aiming for, so I presume that FT4 levels have climbed out of the dungeon at least some - labs here supply only TSH, and nothing else, if the TSH falls in range. As I understand it, symptoms can lag TSH (maybe Kimberly can confirm or correct my understanding). With “too close to hypo” levels now in the rear view mirror, I'm looking forward to getting back to “me”. Hope your journeys are going well!

flora


… there was a star danced, and under that was I born.

Offline

#5 May 20, 2016 13:09:14

bigad
From: Philadelphia
Registered: 2013-05-21
Posts: 40
Profile  

On ATD two years-plus?

Flora,

Congrats on getting back to “you”. Continued good health!

Offline

#6 May 20, 2016 13:38:06

flora
Registered: 2013-03-28
Posts: 133
Profile  

On ATD two years-plus?

Thanks, James - and continued good levels and feeling fine, to you!


… there was a star danced, and under that was I born.

Offline

#7 May 20, 2016 15:24:21

snelsen
From: Seattle, Wa.
Registered: 2010-01-01
Posts: 1909
Profile  

On ATD two years-plus?

SO NICE to hear from the old timers on this forum! Love it. I would love more hormone, to have more energy, but I also have afib. Labs say I am a tiny big hyper. Well, that is the labs, not me! TED continues to rule my life 24/7. Many eye drops, and have to tape my eyes closed when I sleep. But I can see, read and drive. Super photophobic. Must have sunglasses available at all times.
Shirley


TED 2008-present. OD for pressure on optic nerve 02/02/10
Eye muscle surgery 09/23/10 Upper eyelid surgery 02/01/11
Lower eyelids with grafts from palate, 10/5, 10/25/11
Graves dx/thyroidectomy 1959-Synthroid from 1980

Offline

#8 Sept. 1, 2016 12:02:29

flora
Registered: 2013-03-28
Posts: 133
Profile  

On ATD two years-plus?

Hi again, Everyone -

Well, as with all of us who still have our thyroid gremlins, we can never say never, but it looks like I'm not officially an ATD'er anymore. As an update, I have had three labs since stopping Tapazole in late February: first, the TSH dropped some as we had hoped it would ; then, it climbed back up on the second lab (as I was sure it had, symptoms-wise). At that point, mid-July, we just gave my thyroid a flunking grade, and started a low dose of Synthroid (25mcg daily, in the morning, on an empty stomach, and an hour or two before breakfast). As is always the way with me at first, there was absolutely no change for the better in how I felt - still brain foggy, and like trying to drag myself around in a rusty poorly fitting suit of armour through two feet of cold mud - with fridges on my feet! The people here on this understanding forum get the picture, I know!

But after the continuation of all that for about three weeks, I suddenly woke up one morning in early August feeling years younger and pretty much human! Best ever in a long time - I was thrilled! Alas, maybe two weeks later, it was back to being a rusty tin person with a bag over my head again. That low starting dose was just too low for me, it seemed. From there, I counted the days to my next lab (a couple weeks ago) and to my next consult with the doctor (today). I was ready to say to him, “Please, Sir, I'd like some more”, if I had to. But, since the TSH number (although a little lower than last time) is still just not where we want it to be for me, he mercifully has upped my Synthroid to 50mcg daily - now to wait some more … !

So I suppose I'll say good-bye to my friends on this thread … but I'll check in on you all now and then, and be rooting for you, too, on your journeys along the ATD trail.

All the best,
flora


… there was a star danced, and under that was I born.

Edited flora (Sept. 1, 2016 16:13:48)

Offline

#9 Sept. 1, 2016 18:59:05

scanders
Registered: 2014-01-25
Posts: 108
Profile  

On ATD two years-plus?

Hi Flora,

Sounds as if there may be light at the end of the tunnel for you! Hope that little bump up in dose does the trick to get you back to feeling great!

I'm still off ATDs (since May now) with virtually unchanged labs thus far. Endo considers TSH low enough to be considered undetectable. She also expects I will eventually become hypo. Odd–one week I'm sure I'm going hypo, the next I wonder if I'm creeping up a little towards hyper, but generally I think I feel all right. She is still not seeing the need to test Trab, but is just watching the labs, and continues to be “pleasantly surprised.” I think my “anxiety” might be eased a little if the antibodies were checked. I'm hoping if things stay on track I can convince her to check them before my next visit.

Offline

#10 Sept. 2, 2016 06:25:57

flora
Registered: 2013-03-28
Posts: 133
Profile  

On ATD two years-plus?

Hi scanders,

You have to love it when our doctors are “pleasantly surprised” with what our thyroids are doing - good for you, too! Throughout most of my journey (once the FT4 levels were brought down in the beginning) the challenge has been getting them back up off the floor to decent levels again. That has meant carefully tapering me off Tapazole; a wait and see; and now gradually adding in some replacement hormone. I seem to have skipped remission altogether!

I'm so glad to see that you are feeling good these days, and hope it's not too long before we both can write up a post for that “Share Your Success Story” thread up there!

Take care,
flora


… there was a star danced, and under that was I born.

Offline

Board footer

Moderator control

Questions? Problems? Please contact us at [email protected] or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2021 Graves' Disease & Thyroid Foundation